Utah, 2022High Wind in Utah, April 22, 2022
April 22, 2022 · NWS GJT · 1 event in 1 county or zone
A strong cold front approached the region. This, paired with the presence of a 120 knot jetstreak aloft, resulted in strong winds at the surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front approached the region. This, paired with the presence of a 120 knot jetstreak aloft, resulted in strong winds at the surface. Widespread wind gusts of 45 to 55 mph occurred across eastern Utah with some areas in east-central Utah reporting gusts up to 58 mph, which met high wind criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 22, 4:46 AM MST, 5 hours 27 minutes earlier.
Area forecast discussion, Apr 22, 4:46 AM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
546 AM MDT Fri Apr 22 2022
.SHORT TERM...(Today through Saturday)
Issued at 419 AM MDT Fri Apr 22 2022
The latest in a series of spring storms to impact the area had
moved to the Great Basin early this morning. Cirrus and virga
moving out ahead of the storm overspread northeast Utah and
northwest Colorado from late evening through the early morning
hours. As the system tracks eastward today the pressure gradient
will tighten both at the surface and aloft ahead of the cold
front associated with this system resulting in strong southwest
winds for much of the area. The strongest winds are expected
across southeast Utah, and east-central and southwest Colorado
which will fall under the 120 knot jet moving through the base of
the storm. A wind advisory remains in effect for these areas from
1000 to 1800 MDT and made no changes in either temporal or areal
extent based on latest model guidance.
The storm will drive its north-south oriented cold front across
eastern Utah this morning, then across western Colorado during the
afternoon. Showers will develop along and behind the front and
adjusted the timing of PoPs accordingly resulting in later onset
times for precipitation. Dynamic forcing depicted in mid-level Q
omega fields indicated that lift will be maximized during the
afternoon with the north favored. Lift and instability appeared
sufficient for embedded thunderstorms which are likely to enhance
already strong prevailing winds.
Winds decrease late this afternoon as the jet core shifts east of
the Continental Divide. However, showers will increase during this
period with snow developing over the mountains with rain, or a
rain snow mix at lower elevations. Snow will continue in the
mountains tonight as the mid-level trough pushes east of the
Divide and takes on a negative tilt. Moisture wrapping around the
system combines with favorable orographics generated by west to
northwest wind in unstable air to continue to deliver mountain
snow with northern and central Colorado mountains favored. This
regime persists into Saturday evening as the storm lifts to the
northern High Plains. Consequently, have issue a Winter Weather
Advisory for the Elkhead, Park, Gore and Flat Top ranges from 21Z
this afternoon through 06Z/Sunday. Accumulations are expected to
range from roughly 5 to 10 inches on average with locally higher
amounts generally above 8500 feet.
Today's temperatures will be significantly cooler today, but still
near or a little above normal, but will fall well below normal on
Saturday. Lows tonight will continue to be relatively moderate for
this time of year largely in response to cloud cover and low level
winds which will hinder formation of low level inversions.
.LONG TERM...(Saturday night through Thursday)
Issued at 419 AM MDT Fri Apr 22 2022
A brief reprieve from the shower activity looks to occur Saturday
night before one last round of precipitation occurs Sunday afternoon
and evening as another piece of energy rotates through the upper
level trough. This shortwave will be coming down the backside of the
upper low in northwest flow. The northwest Colorado mountains may
continue to produce light orographic snowfall with afternoon
convection developing over the western Colorado high terrain and
adjacent high valleys. Not much additional snowfall is expected with
maybe an additional 1 to 4 inches up high across the higher peaks of
the central divide, otherwise trace to a couple inches which is
nothing much to sneeze at. High sun angle and time of day will
likely result in wet roads and limited impacts Sunday afternoon.
Storm/shower activity will be winding down Sunday evening as dry air
invades from the west and the backside of the trough and upper level
jet translates overhead, pushing whatever remnant moisture is left
out of here. Temperatures on Sunday will remain the coolest of the
week with highs 10 degrees below normal across much of the area with
15 degrees below normal over the north and 5 degrees below normal
across the south. This basically looks like 40s across the northern
valleys, 50s across the central valleys and 60s over the lower
desert valleys of east-central to southeast Utah.
Monday through the rest of the week appears dominated by a broad
area of high pressure with weak shortwaves trekking across the
north, allowing for occasional passing high clouds and a bit of a
tightened southwest gradient to the winds as our CWA will be on the
southern fringe of these waves. What does this mean in terms of
sensible weather? Well, we will be drier with moisture remaining to
our north and therefore under the influence of the upper level jet.
This translates to warmer than normal conditions and more
wind...breezy to windy each afternoon. Gotta love Spring on the
western slope! Temperatures will be coldest Monday morning with
below freezing lows across many high valleys with low to mid 30s
across the southeast Utah and west-central Colorado valleys, before
temps start trending upwards, limiting freezing potential through
the week across the more susceptible valleys. Highs will be near
normal Monday afternoon but quickly climbing to above normal levels
Tuesday through the end of the week, with highs peaking some 15
degrees above normal mid to late week. This means many lower central
and southern valleys will return to 80 degree highs. Temperatures
from Sunday to Wednesday will take a 20 to 30 degree swing upwards,
still riding that Spring-Time roller coaster, but will our highs
stay near to above normal as we head into May? Time will tell.
Conditions overall look to be warm, dry and breezy to windy for
much of next week with not much sign for appreciable moisture as
storm systems look to track north of our area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 546 AM MDT Fri Apr 22 2022
A strong spring storm will impact the region today and tonight.
This system will first bring strong south to southwest winds to
all TAF sites through this evening with winds shifting to the west
and decreasing behind the front later today and tonight. Before
winds pick up, however, LLWS will be an issue for KEGE, KASE and
KTEX. With frontal passage showers develop resulting in MVFR
visibility and ceilings for the higher elevation TAF sites, though
mainly overnight. Brief IFR/LIFR conditions are possible for
KTEX, KHDN and KASE. Isolated thunderstorms are also possible.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 10 AM this morning to 6 PM MDT this evening
for COZ006-011-020>023.
Winter Weather Advisory from 3 PM this afternoon to midnight MDT
Saturday night for COZ004-010-013.
UT...Wind Advisory from 10 AM this morning to 6 PM MDT this evening
for UTZ022-027-029.
&&
SHORT TERM...NL
LONG TERM...MDA
AVIATION...NLHazardous weather outlook, Apr 22, 3:32 AM MST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
432 AM MDT Fri Apr 22 2022
COZ001>014-017>023-UTZ022>025-027>029-231045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
432 AM MDT Fri Apr 22 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong and gusty southwest winds will impact the region today
with the strongest winds expected across southeast Utah, and
east-central and southwest Colorado. These areas will see winds
from 20 to 30 mph with gusts to 50 mph.
Snow develops over the eastern Utah mountains this morning then
spreads across the western Colorado mountains this afternoon. The
heaviest snow is expected tonight with accumulations ranging from
3 to 6 inches across the northern and central mountains and from
2 to 4 inches elsewhere. Expect locally higher amounts across the
peaks and favored west facing ranges. Isolated thunderstorms are
also possible this afternoon and evening, mainly in the north.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday and Sunday: Widespread mountain snowfall continues
Saturday becoming more scattered in coverage Sunday. Total
snowfall accumulations ranging from 5 to 10 inches with locally
higher amounts are possible, mainly across the northern ranges.
Monday through Thursday: Little chance for hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 22, 10:03 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1103 AM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM NON-TSTM WND GST 46 NNE CASTLE VALLEY 39.28N 109.22W
04/22/2022 M46 MPH GRAND UT MESONET
MESONET STATION BCRU1 BRYSON CANYON.
&&Local storm report, Apr 22, 10:04 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1104 AM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM NON-TSTM WND GST 2 NW MONTROSE 38.50N 107.90W
04/22/2022 M46 MPH MONTROSE CO ASOS
ASOS STATION KMTJ MONTROSE RGNL AIRPORT.
&&Local storm report, Apr 22, 10:05 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1105 AM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM NON-TSTM WND GST GOULDING 37.00N 110.17W
04/22/2022 M46 MPH SAN JUAN UT MESONET
MESONET STATION UTMVY SR-163 AT MP 0.5
MONUMENT VALLEY.
&&Local storm report, Apr 22, 10:06 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1106 AM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM NON-TSTM WND GST 3 NNW HOTCHKISS 38.85N 107.74W
04/22/2022 M45 MPH DELTA CO MESONET
MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.
&&Local storm report, Apr 22, 10:07 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1107 AM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM NON-TSTM WND GST 16 NW MOAB 38.75N 109.75W
04/22/2022 M45 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
&&Local storm report, Apr 22, 10:13 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1113 AM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.82W
04/22/2022 M61 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
&&High Wind, Grand Flat and Arches
- When
- April 22, 10:13 AM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
A peak wind gust of 60 MPH was measured by the automated weather station at the Canyonlands Field Airport near Moab.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Nebraska, April 22 to 29, 20221 death · 5 injured · 71 kt wind · 8 events
- Wildfire and Dust Storm in New Mexico, April 22 to 30, 2022$11 million · 81 kt wind · 51 events
- Tornadoes and Wildfire in Kansas, April 22 to 29, 20221 injured · $347,000 · EF1 · 61 events
- Winter Storm and Heavy Snow in Nebraska, April 22 to 23, 2022$500,000 · 72 kt wind · 12 events
- Flash Flooding and Hail in North Dakota, April 22 to 23, 2022$100,000 · 1.25 in hail · 11 events
- Tornado and Wildfire in South Dakota, April 22 to 23, 2022$47,000 · 2.5 in hail · 25 events
- Hail and Damaging Winds in Kansas, April 22 to 23, 20222 in hail · 48 events
- Wildfire and Hail in Nebraska, April 22 to 29, 20221.75 in hail · 39 events
- Tornado and Hail in South Dakota, April 22 to 23, 2022EF0 · 38 events
- Wildfire and Dust Storm in Colorado, April 22, 2022$33,000 · 78 kt wind · 6 events
- Hail and Damaging Winds in Texas, April 22 to 23, 20222.5 in hail · 22 events
- High Wind in Colorado, April 22 to 23, 202270 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010576.